*Fair warning to all. This post could be considered TMI. If you are a little squeamish or just don’t want to know me that well, I’d suggest you stop reading here .Just because I am experiencing these side effects this week, does not mean that others undergoing the same chemo treatment will so, fear not. The next post will be much more pleasant, I promise.*
When I started this blog, one of the things I promised myself was that no matter what was happening with me, I would be honest. That meant sharing the good, the bad and the ugly of living with cancer. Unfortunately, this post leans more toward the bad and the ugly. I think that it is important to share this so those of us who are going through treatment or will go through it in the future do not feel like they are alone in the experience. But knowledge is power so here it goes.
Continuing Side Effects
- Hair Loss: More hair is falling out on my head and over my body. I posted earlier this week about the loss of nose hair which is annoying, more than you would think. I’m noticing that my eyebrows and eyelashes are thinning, one of the things I was hoping to avoid but it looks like I am going to lose them. Hopefully they won’t all go.
- Fatigue: I do not have much more to say on this subject except that I still get tired but this time the fatigue began a day earlier. I was taken off one dosage of my steroid pills so I feel like I didn’t crash as hard and the fatigue was more manageable.
- Loss of Appetite: This usually coincides with the fatigue. I still eat and get a bit hungry but I don’t eat as much and get turned off by a lot of foods. I mostly want carbs with some protein. I also find it hard to hydrate during this time. I just don’t want to drink.
- Bad Taste In Mouth: Some people report getting a metallic taste in their mouth. I don’t think that is how I would necessarily describe it. For me the taste is more sour and acidic. This has been lasting longer than usual
- Spots on Hands: Last time I reported getting brown spots on my left hand. I have gotten more on that hand, some on my right hand, little ones on my face and a couple on the bottom of my feet. I was nervous that this was a sign of a bigger problem but I’ve been told that it is a temporary result of the Adriamycin.
- Chemo Brain: Holy moly! I wish I had been warned more about this side effect. I think it is the one I am most self-conscious of. I’m forgetful and have trouble remembering certain words. You know when you have a word on the tip of your tongue? Well, that happens a lot. More on this in my next post.
New Side Effects
- Light Headedness: I have noticed that when I stand up from a seated position that I’m getting really light headed, like when you get up too fast. I’ve been trying to slow down but mostly forget. So far I haven’t passed out.
- Getting Winded/Weakness: This probably ties into fatigue. This side effect has subsided but there were days this week where I would be pushing Oliver in the stroller and the activity had me winded and feeling very weak and tuckered out.
- Constipation: I’m sure this has a lot to do with not hydrating enough and loss of appetite as well as being a common side effect. The constipation hasn’t been that bad, I’ve been going every day but my bowel movements were not typical for several days.
- Hemorrhoids: Probably because of the constipation and I’ve been reading that having low blood cell counts could contribute to this side effect. I’ve never had hemorrhoids before (I managed to avoid them during pregnancy) but, holy moly…at the risk of being too cliche, they really are a pain in the ass!!!!!! I hope it resolves itself very, very soon.
- Diarrhea: I’ve been taking Colace to help me with the constipation and hemorrhoids and now I have pretty bad diarrhea. This could also be caused the the chemo. I’m drinking a ton of water so I don’t think hydration is an issue right now.
- Boil?: I thought this might just be a clogged pore or strange pimple on my side but it grew and grew and was very uncomfortable. I have no idea what it is but it’s grossing me out.
- Painful Dry Skin On My Feet: I woke up one morning and the bottoms of my feet were really sore, like when you have been standing all day in uncomfortable shoes. It was mostly on my heels and the balls of my feet. The next day I noticed that those areas got very dry. Foot cream helped a lot.
- Stiffness On The Inside Flesh of My Cheeks: This is mostly by my jaw but is not my jaw. It is the flesh of my cheek by my jaw. I don’t know why this happens.
- Discoloration of My Tongue: I’ve noticed that my tongue looks whiter. Dehydration? Chemo?
- Insomnia: Even on my worst days I have been a pretty good sleeper. This week I have either had trouble sleeping or have been sleeping uncomfortably. I could be because of some of my physical discomfort but I also think it’s the stress of all of these side effects. Insomnia does not help with the fatigue side effect.
- Dark Circles Underneath My Eyes: I noticed that the circles under my eyes are getting darker. I got a really good concealer. Bobbi Brown. No cheap drugstore concealer for me.
This is all I can think of right now. I’ve been a little cocky, I think, since so far, by chemo standards I’ve had it pretty easy. I knew it couldn’t last. It’s starting to get harder. I only have one more treatment of AC left before I switch to the Taxol. I’m nervous about what the next two weeks will bring. I just have to remember that this all is temporary and I can make it through. Here’s hoping!